Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 25, NWS North Platte, NE

May 14, 1998Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 14, 1998, 6:25 PM CDT for Keya Paha County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1998, 6:25 PM CDT (23:25 UTC)
Expired
May 14, 1998, 7:00 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:37 PM CDTHail 1Springview, NE
May 14, 6:40 PM CDTHail 1.75Jamison, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS1 KLBF 142323 RRA
SVRLBF
NEC103-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 700 PM CDT

* AT 623 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 31 MILES NORTHEAST OF AINSWORTH OR 8 MILES SOUTH
  SOUTHEAST OF MILLS MOVING NORTH AT 35 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MILLS                        BY 635 PM CDT
  JAMISON                      BY 635 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

M. MUTCHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:50 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 14, 2:50 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT THU MAY 14 1998

...FORECAST PROBLEM WILL BE CHANCE OF SEVERE THUNDERSTORMS AND POPS...

MODELS SIMILAR MOVING 500 TROUGH OVER GREAT BASIN REGION SLOWLY EAST
TODAY WITH HINT OF A SHORTWAVE WITH VORT LOBE MOVING INTO WESTERN
NEBRASKA AT 00Z TONIGHT. 500 TROUGH WITH TIME BECOMES NEGATIVE TILTED
BY 12Z WITH VORT MAX AND VORT LOBE INTO WESTERN NEBRASKA WITH BEST
DYNAMICS SOUTH INTO KS. THE TROUGH THEN LIFTS TO THE NORTHEAST INTO
GREAT LAKES REGION BY END OF FORECAST PERIOD.

INSTABILITY IS THERE TONIGHT WITH LIFTED INDEXES PROGGED TO BE IN -2 TO
-8 RANGE ACROSS CWA...700-500 DELTA T GREATER THAN 19 OVER CWA
TONIGHT...850 AND 700 THTE RIDGES CENTERED OVER CWA EARLY TONIGHT AND
THEN THESE MOVE OFF TO THE EAST. CAPES AT 00Z ARE PROGGED TO BE IN
500-3500 J/KG RANGE WITH MOST UNSTABLE AIR IN CWA OVER NORTHEAST CWA
WHERE LLJ STAYS TONIGHT. WITH SHORTWAVE INTO SW NEB AT 00Z AND MODELS
PROGGING MID LEVEL COOLING...THIS WOULD ALL INDICATE SIGNIFICANT
THUNDERSTORM OUTBREAK TONIGHT. PROBLEM IS CAP WHICH REMAINS STRONG ON
DDC...TOP AND OAX SOUNDINGS. FRONT IS ALSO NEARBY AND HAS ACTUALLY
RETROGRESSED SLIGHTLY AS LBF DEW POINT WENT FROM 51 AT 18Z TO 56 AT
1930Z AND WIND WENT TO SOUTHEAST. A GOOD EXPLANATION FOR THIS WOULD BE
SFC LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO NEAR DEN WHICH WOULD
TEND TO PULL THE FRONT BACK TO THE WEST. 18Z SFC FRONT POSITION SHOWED
IT FROM BTWN ANW...ONL TO LXN TO NEAR MCK WITH DRYLINE ACROSS WESTERN
KS. FEEL WITH VORT LOBE AND SHORTWAVE INTO SOUTHWEST NEBRASKA THIS
EVENING...THIS WILL BE ENOUGH TO BREAK THE CAP...BUT PROBLEM REMAINS
LACK OF SIGNIFCANT LOW LEVEL MOISTURE TO THE WEST OF LBF. FEEL
THUNDERSTORM CHANCES WILL BE HIGHEST EAST OF A LINE FROM ANW...ONL AREA
TO LBF WITH LOWEST CHANCES IN NORTHWEST CWA. BY TOMORROW...THINGS
SHOULD BE DRYING OUT.

SEE CCF FOR POPS IDEAS. RECOMMEND UPPING TEMPS SLIGHTLY IN VTN GROUPING
TO NEAR 50 AND LOWER 50S FOR LBF...OGA AND IML ZONES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF BU 052/075 045/079 050 705200  ANW BU 052/073 045/079 052 706200
OGA BU 052/075 046/079 051 703100  ONL BU 054/073 047/080 054 706300
IML BU 053/075 046/080 051 703100  BBW BU 054/074 046/080 052 706200
VTN BU 050/072 044/080 052 703100

MICHELS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:52 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.